Florida, 2020

Heavy Rain in Florida, July 8, 2020

July 8, 2020 · NWS JAX · 1 event in 1 county or zone

20 inches lingered across the region trailing departing low pressure tracking north, offshore of the mid-Atlantic coast. This moisture combined with sea breeze, diurnal heating and a convergent boundary across north-central FL enabled areas of heavy rainfall in storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Very high moisture with PWAT 2.10-2.20 inches lingered across the region trailing departing low pressure tracking north, offshore of the mid-Atlantic coast. This moisture combined with sea breeze, diurnal heating and a convergent boundary across north-central FL enabled areas of heavy rainfall in storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 8, 8:15 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 8, 8:15 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
915 PM EDT Wed Jul 8 2020

.UPDATE...

No major changes to the forecast. Showers and storms are beginning
to weaken and dissipate with the loss of daytime heating. Rain
chances return tomorrow with northwesterly flow between ridging
over the Gulf of Mexico and a broad upper trough over the eastern
seaboard and a surface low over the Carolina coast tracking
northward up the Atlantic coast. Temperatures will be around
average with lows in the mid 70s and highs in the upper 80s to low
90s.

&&

.PREV DISCUSSION [715 PM EDT]...

.NEAR TERM [Through Tonight]...

Behaved convection thus far this afternoon with stable conditions
aloft (500 mb temps near -5 degC) and weak shear as a couple of
troughs pivot SSE around the surface low near the SC Atlantic
coast. Expect a few stronger cells capable of strong wet downburst
winds (40-50 mph) through the afternoon and into the early
evening across inland SE GA ahead of an approaching lobe of PVA
now across SW GA. Another area of strong storm potential will
focus across NE FL near the I-10 corridor, St. Johns River,
eastward toward the Atlantic coast where boundary mergers will be
maximized through early evening. NW storm motion will steadily
push storms to the ESE with a general decrease in convective
coverage and intensity after sunset with loss of diurnal
instability. After midnight, there will be a chance of an inland shower
given the very moist airmass still in place, but the best focus
for early morning rain potential will shift back west toward the
Gulf Coast region where the next short wave trough (firing
convection over the central Gulf cost region will enhance
convection moving inland under WNW steering. Some of this activity
could near the I-75 corridor of our Suwannee River Valley zones
through sunrise.

Temps will trend above normal with high dew pts making for muggy
overnight conditions with lows in the low/mid 70s to upper
mid/upper 70s near the St Johns River basin and Atlantic coast.

.SHORT TERM [Thursday Through Friday Night]...

Elevated rain chances continue under prevailing WNW steering flow
between high pressure across the Gulf of Mexico and a deepening
wake trough across the SE Atlantic coast in the wake of the
surface low as it tracks northward along the US Atlantic seaboard.
Convective pattern expected to be similar to today with morning
showers and isolated storms edging inland from the GOMEX across
our FL zones generally along and south of a GNV to SGJ line, then
the focus afternoon storms will shift across SE GA, with activity
shifting ESE toward the FL I-10 corridor into the evening and
offshore of the local Atlantic coast. Convection will fade across
SE GA and N FL into the evening, with a return of early morning
activity edging inland form the GOMEX toward the I-75 corridor of
the Suwannee River Valley through sunrise. Very high atmospheric
moisture content with PWATs well above climo values up to 2.25"
combined with warm, stable mid level temps and weak shear continue
to support heavy rainfall as the main hazard, as well as locally
strong wet downbursts with boundary mergers in storms mainly
during the afternoon and evening hours.

A general warming trend in temperatures expected with highs
nearing the low 90s across NE FL where more heating is expected in
the afternoon with highs in the upper 80s to near 90 across SE GA
before more widespread convection develops. Lows will trend above
normal in the low to mid 70s. Very high dew pts combined with
warmer daytime highs will also gradually increase peak heat index
values back near 105 degF to 110 degF for some areas Friday. f

.LONG TERM [Saturday Through Wednesday]...

Sat & Sun...Mid level trough axis edges east of the area Sat with
drier air filtering over SE GA from the WNW Sat afternoon which
will bring lower rain chances into the weekend. Best chances of
mainly afternoon and evening showers/storms will focus across NE
FL with activity moving inland earlier in the day south of the
I-10 corridor under prevailing WNW steering flow. With drier air
across SE GA favoring more heating, high temps expected to rise
above normal into the mid 90s with low 90s across NE FL with heat
index values ranging from 105-110 degF each afternoon even toward
the beaches.

Mon through Wed...Elevated rain chances return early next week
with higher moisture returning between surface fronts north of the
region and high pressure across south FL. This pattern will once
again bring an early start to rain across our western zones under
prevailing westerly flow with convection expanding in coverage and
intensity as it tracks eastward into the afternoon and early
evening. Temperature will be near normal values.

.AVIATION...
[Through 00Z Friday]

Scattered showers and storms will linger near the TAF sites for
the next couple of hours as they continue to move southeastward
through the area before weakening. Otherwise, VFR conditions
prevail overnight. Scattered to numerous showers and storms
expected Thursday afternoon, possibly starting late in the
morning.

.MARINE...

Low pressure near the South Carolina coast will track north through
Friday as surface high pressure lingers over the central Gulf of
Mexico. A front trailing the departing surface low will linger
across the southeast region through Saturday continuing elevated
rain chances and prevailing offshore flow over the local waters.
Prevailing SSW winds 10-15 kts expected with combined seas
generally 4 ft or less. A weakening surface front will approach
from the west late Sunday into Monday with an increase southerly
winds with potential Small Craft Exercise Caution conditions over
the outer waters.

Rip Currents: Low risk under prevailing offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  90  74  93  74 /  20  60  40  60  20
SSI  75  88  77  91  78 /  20  50  40  50  20
JAX  75  91  75  94  76 /  50  60  50  60  20
SGJ  76  91  75  91  76 /  50  50  40  70  20
GNV  75  91  75  91  75 /  30  50  30  70  30
OCF  75  90  75  90  76 /  20  30  20  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 8, 4:07 PM EST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
507 PM EDT Wed Jul 8 2020

GAZ149-163-250-350-082200-
Atkinson GA-Clinch GA-Northern Ware GA-Southern Ware GA-
507 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATKINSON...WEST CENTRAL
WARE AND NORTHERN CLINCH COUNTIES UNTIL 600 PM EDT...

* At 506 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles south of Pearson, moving
  southeast at 30 mph.

* Wind gusts of 40 to 45 mph and minor flooding due to heavy
  rainfall of 1 to 2 inches is possible with this storm.

* Locations impacted include...
  Homerville, Argyle, Cogdell and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3127 8274 3109 8234 3101 8239 3101 8241
      3097 8241 3081 8251 3106 8297 3118 8297
      3119 8304 3125 8304 3128 8303 3128 8305
      3131 8305
TIME...MOT...LOC 2106Z 302DEG 26KT 3117 8287

HESS
Special weather statement, Jul 8, 8:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
954 PM EDT Wed Jul 8 2020

FLZ033-037-038-133-138-090300-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Inland St. Johns FL-
954 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...SOUTHEASTERN ST. JOHNS
AND NORTHEASTERN PUTNAM COUNTIES UNTIL 1100 PM EDT...

* At 954 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Orange Mills, or near East
  Palatka, moving southeast at 20 mph.

* Wind gusts of 30 to 40 mph, excessive cloud-to-ground lightning,
  and minor flooding due to heavy rainfall of 1 to 2 inches is
  possible with this storm.

* Locations impacted include...
  Palm Coast, Palatka, Flagler Beach, Bunnell, Hastings, East
  Palatka, Andalusia, Marineland, Federal Point and Orange Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2946 8110 2946 8112 2944 8111 2942 8111
      2941 8115 2936 8115 2927 8121 2964 8168
      2983 8160 2964 8114 2952 8110
TIME...MOT...LOC 0154Z 310DEG 18KT 2966 8155

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
July 8, 9:50 PM EST
Where
Flagler County, 1.39 mi WSW of Pine Lakes
Reported by
Emergency Manager
Coordinates
29.520, -81.260

Robinson Drive in Palm Coast had 5 inches of standing water on the road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895402.